- Poster presentation
Impact of altered peptide derived from collagen II on T-cell activation and collagen-induced arthritis
Arthritis Res Ther volume 5, Article number: 98 (2003)
It has been shown that collagen II (CII) peptides complexed with human leukocyte antigen-DR4/1 and recognized by a specific αβ T-cell receptor (TCR) lead to T-cell activation. This is probably the initial event in pathogenesis of collagen-induced arthritis (CIA). Substitution of the TCR binding residues of CII peptides gives rise to altered peptides that were unable to bind to the TCR. The altered peptides may abolish CII-mediated T-cell activation and CIA.
To evaluate the inhibitory effect of a panel of seven peptides with single or combined substitutions of TCR binding residues (Glu267-Lys270) of CII on T-cell activation, and to examine the role of the altered CII peptides in CIA.
IL-2 production by T cells cocultured with native CII peptide and the seven altered peptides was measured and analyzed. One of the altered peptides (P268–270) with the best inhibitory effect on IL-2 secretion was injected subcutaneously (50 μg, 3 day interval) into the CIA Wistar rats after onset of arthritis. Subsequently the swollen joint score and severity of arthritis were evaluated.
All seven altered peptides significantly inhibited IL-2 production to a different extent, compared with control peptide (P < 0.05 or P < 0.001, respectively). In the CIA model study, the swollen joints score was much lower in rats receiving the altered P268–270 peptide, compared with control rats (P < 0.01). The swollen joints of CIA rats waned 1–3 days earlier in the altered peptide group than in the control rats.
Altered CII peptide with substitution of TCR binding residues inhibited T-cell activation and CIA. This might potentially be a novel therapeutic approach in rheumatoid arthritis.
About this article
Cite this article
Li, Z., Zhou, Q., Cheng, Y. et al. Impact of altered peptide derived from collagen II on T-cell activation and collagen-induced arthritis. Arthritis Res Ther 5 (Suppl 3), 98 (2003). https://doi.org/10.1186/ar899